Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 1, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at May 4, 2023, 2:23 PM PDT for Lassen County, Plumas County, California. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2023, 2:23 PM PDT (21:23 UTC)
- Expired
- May 4, 2023, 3:15 PM PDT
- In force
- 52 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lassen County, CA, Plumas County, CA
The radar
The Reno radar (KRGX), 65 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
111
WGUS55 KREV 042123
FFWREV
CAC035-063-042215-
/O.NEW.KREV.FF.W.0001.230504T2123Z-230504T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
223 PM PDT Thu May 4 2023
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
The Beckwourth burn scar in...
Eastern Lassen County in northern California...
Plumas County in northern California...
* Until 315 PM PDT.
* At 223 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain over the Beckwourth Burn Scar. Up to 1 inch of rain has
already fallen in the last hour. The expected rainfall rate is 0.5
to 1 inch in 1 hour. Flash flooding is ongoing or expected to
begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the north and eastern portions of the Beckwourth burn
scar. The debris flow can consist of rock, mud, vegetation and other
loose materials.
HAZARD...Flash flooding caused by thunderstorms in and around
the Beckwourth Burn Scar.
SOURCE...Radar.
IMPACT...Flooding of areas in and around the Beckwourth Burn
Scar.
* Some locations that will experience flash flooding include...
Doyle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding
and/or debris flows are imminent or occurring. Residents living in
or immediately downstream should take immediate precautions to
protect life. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3995 12024 3998 12027 4003 12026 4009 12017
4004 12012 3994 12001 3990 12001
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR
$$
DNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at May 4, 12:26 PM PDT, 1 hour 57 minutes earlier.
Area forecast discussion, May 4, 12:26 PM PDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Reno NV 1226 PM PDT Thu May 4 2023 .SYNOPSIS... A spring weather system moving inland across California and Nevada will bring a return of shower and thunderstorm chances today and tonight. Additional weak weather systems will maintain cooler and unsettled weather across the region into the first half of next week. Afternoon breezes will strike back the next several days, with stronger gust potential in the vicinity of thunderstorms. && .DISCUSSION... * Today: The upper level low continues to strike back at the Sierra and western Nevada this afternoon and evening with more widespread potential for showers (60-70% chance) and thunderstorms (20% chance). Showers are already forming along the Sierra crest early this afternoon and are projected to migrate northward across the Tahoe Basin and eastward across the Reno-Carson City areas through the early evening. Plan on a mix of rain/pellet/snow showers with snow levels around 6500-7000 feet. More widespread showers will persist for areas east of Highway 95 and for far northern Washoe county overnight with a mix of rain/pellet showers possible into Friday morning. * Friday - Saturday: Showers will be lingering across Churchill and Pershing counties through Friday morning as the main low exits to the east. Shower coverage in general for the rest of the region will be more isolated in nature, but any showers that pop up could put down a quick burst of rain/snow. Best potential for showers will remain confined across the Sierra for Friday. The next in our march of quick-hitting lows arrives late Friday into Saturday, with a return of more widespread shower potential, especially for areas north of I80 and along the OR border. * Generally, Sunday is still holding out to be our break in the weather for the weekend and into early next week before another compact fast-moving low sweeps into northern CA on Monday into Tuesday. We will stay closer to below average temperatures through early next week, but by midweek we could see some gradual warming as high pressure attempts to build in across the West. -Edan && .AVIATION... * The persistent upper level low off the CA coast will finally meander inland today into Friday, bringing renewed chances for showers and a 15-30% chance for thunderstorms across the region, decreasing to 10-15% on Friday. * The potential for rain/snow/pellet showers hovers across the Sierra, northeast CA, and western Nevada today with terrain obscuration likely. Showers will gradually migrate towards northern and central Nevada overnight into Friday. Showers will focus along and north of I-80 and east of US-95. There will still be chances for showers (10-15%) elsewhere across the Sierra and western Nevada, but more isolated. Light slushy accumulations at KTRK/KTVL are possible overnight, but totals would be less than an inch. * Breezy SW-W afternoon winds return today and each afternoon/evening through the weekend with gusts 15-25 kts at terminal sites. FL100 winds are forecast to shift from the SE to the W today with the westerly flow lasting into the weekend and periods of mountain wave activity. -Edan && .REV Watches/Warnings/Advisories... NV...None. CA...None. &&
In the hours before
Special weather statement, May 4, 12:57 PM PDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Reno NV
1257 PM PDT Thu May 4 2023
CAZ071>073-NVZ001>005-042115-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1257 PM PDT Thu May 4 2023
...Isolated Thunderstorms Over Western Nevada and Northeast
California Expected this Afternoon...
At 1250 PM, Doppler radar was tracking a thunderstorm near Carson
City, moving northwest at 10 mph. Additional isolated thunderstorms
are expected to develop over the region through the afternoon. Main
threats include strong winds in excess of 40 mph, dime-size hail,
brief heavy rainfall, and dangerous lightning.
Locations impacted include...
Reno, Carson City, South Lake Tahoe, Tahoe City, Graeagle, Kings
Beach, Plumas Eureka State Park, Gardnerville, Virginia City, Boca
Reservoir, Pyramid Lake, Incline Village, Blairsden, Doyle, Alpine
Meadows, Stampede Reservoir, Squaw Valley, Herlong, Chilcoot and
Sierraville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Storms that develop this afternoon may intensify, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 4069 11959 3854 11891 3850 11975 3858 11985
3869 11998 3881 12003 3885 12016 3920 12025
3949 12044 3960 12046 3971 12063 3968 12068
3971 12072 3991 12075 4019 12088 4024 12104
4034 12106
TIME...MOT...LOC 1950Z 120DEG 10KT 3922 11988
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BWThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 12:57 PM PDT | Special Weather Statement | REV | Alpine | 78 min |
| May 4, 4:51 PM PDT | Special Weather Statement | REV | Lassen | 24 min |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.